Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

July 20, 2021Hancock County, Maine

NWS Caribou, ME issued this special weather statement at Jul 20, 2021, 4:13 PM EDT for Hancock County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 4:13 PM EDT (20:13 UTC)
Expired
Jul 20, 2021, 4:45 PM EDT
In force
32 min
Issued by
NWS Caribou, ME

County Hancock County, ME

The radar

The Caribou radar (KCBW), 158 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS81 KCAR 202013
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
413 PM EDT Tue Jul 20 2021

MEZ016-017-029-030-202045-
Interior Hancock-Coastal Hancock-Coastal Washington-Central
Washington-
413 PM EDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WASHINGTON
AND CENTRAL HANCOCK COUNTIES...

At 412 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles southwest of Grand Lake Stream
to near Ellsworth. Movement was southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Ellsworth, Bar Harbor, Blue Hill, Cherryfield, Dedham, Steuben,
Columbia Falls, Columbia, Deblois, Centerville, Penobscot Township,
Hancock, Franklin, Orland, Gouldsboro, Lamoine, Trenton, Surry,
Sullivan and Otis.

This includes the following highways...
 US Highway 1 between Ellsworth and Gouldsboro, and near
Cherryfield.
 State Highway 9 near Junction 193.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4453 6872 4506 6801 4484 6753 4430 6829
TIME...MOT...LOC 2012Z 311DEG 19KT 4497 6791 4452 6853 

$$

LF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jul 20, 12:59 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 12:59 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1259 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A cold front will move across the region today and stall
offshore tonight. Low pressure will move across the region on
Wednesday and exit into the Maritimes Wednesday night.
Otherwise, unsettled weather can be expected to continue through
the late week.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
A cold front currently extending from northern Washington
county to southern Piscataquis county will move to interior
Downeast areas this afternoon. Showers/thunderstorms will
accompany the front, most numerous across central and Downeast
portions of the region. Lesser shower chances will occur across
northern portions of the region in the wake of the front. Have
also included haze across central and southern portions of the
forecast area this afternoon. Afternoon high temperatures will
range through the 70s north, to the upper 70s to around 80
Downeast. Have updated the forecast to adjust for current
conditions along with afternoon temperatures, clouds and
shower/thunderstorm chances.

Previous Discussion...
MUCAPE of 800-1400 joules are forecast across the Highlands and
the Downeast region including the Bangor area. Shear is fairly
weak, but w/PWs > 1.3" and 850-700 mb lapse rates of >/= 6.0
c/km, some organized cells are expected. Not expecting any
severe activity, but a few cells could be strong enough to
support small hail and brief heavy rainfall. Confidence is not
high enough to include enhanced wording given the weak shear.

The convection across the southern portion of the area will
be ending by the evening w/a break in activity. Some partial
clearing will allow for some fog development as the blyr cools
down some. The areas that have the highest chance of seeing fog
will be across the Central Highlands and Downeast due to the
earlier showers and tstms. The cold front is forecast to make
it to the coast and stall offshore overnight w/an area of low
pres moving up along the boundary from NYS. This system has the
potential to bring some significant rainfall to the northern
3rd of the CWA by Wednesday. It will be slightly cooler
w/overnight temps in the upper 50s to lower 60s.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Longwave trough set to cross the CWA on Wednesday. An embedded
shortwave or leftover convective complex exiting the Great Lakes
will eject into northern New England overnight into the morning
hours Wed. Combined with good upper dynamics, collocated lift
will enhance rainfall across the north during the morning hours.
Med range guidance brings a stratiform region of rain across
much of northern Maine, with showers along the east and southern
flank. This is just entering highres guidance territory, with
many confirming this appearance. Exact positioning of the low
will determine where these zones of rain set up.

There is the chance some of the showers begin backbuilding as
the low tracks through the Central Highlands. Unidirectional
flow ahead of the trough axis aloft is quick, but lower levels
through 700mb struggle to reach 20 kts. This combined with some
directional shift sets the stage for showers to build back along
the associated line of convergence. For now, this chance
appears to fall across eastern Aroostook during the morning
hours. Have made a mention across the north of heavy rainfall,
with HREF thresholds showing the chance for some locations to
see 1 inch of rainfall before early afternoon. Recent dry
conditions limit the risk for flooding associated with this
rain, but WPC does carry a Marginal Risk of excessive rainfall
through the day Wed. Thus some ponding of water in poor drainage
areas is possible w/ heavier rain showers or
training/backbuilding features.

The other threat for Wednesday will be the chance for some
strong thunderstorms, mainly across Downeast, in the afternoon.
With the passing low still influencing eastern Maine, there will
be ample shear of around 35 kts and a plume of CAPE
infiltrating west to east across the Bangor Region and Int
Downeast. It is along this area that gusty winds are mentioned
given shear and overlapping low/mid level lapse rates above 6
c/km. This aligns with SPC’s Marginal Risk for Day 2 as the
front sags through the remainder of the CWA and off the coast.

The front will push much of the threat for rain off the coast
and to the east Wed evening. Left behind will be slowly clearing
skies west to east. Some patchy fog will be possible through
daybreak as temps remain cool. Another slight chance of showers
arrives during Thurs afternoon, dwindling as diurnal heating
relaxes towards the evening.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The extended forecast remains unsettled. While the surface
feature exits cleanly mid-week, the upper level low and trough
remain across the Canadian Maritimes. This keeps temperatures
cool in the low to mid 70s w/ NW flow out of Quebec. While
forcing for more widespread showers or storms will be limited,
daytime heating will allow for afternoon clouds to develop. Some
of which may contain brief showers.

Departure of the upper low/trough takes place Fri night with
slight ridging building for Sat. The chance of precip increases
come later in the weekend. Zonal flow with some embedded
disturbances looks to point straight to New England to start the
new week. This comes with some SW flow at the surface providing
moisture and the chance for showers or storms Sunday into
Monday. EPS and GEFS appear fairly similar in tracking this
moisture towards Maine, but do contain usual timing and location
differences that limit confidence past chance PoPs at this
time.
&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Generally VFR/MVFR conditions across the region
today. However, variable conditions with any showers or
thunderstorms. Will also have haze across central and Downeast
areas this afternoon. North/northwest winds 10 to 15 knots
across northern areas today. Variable winds around 10 knots,
becoming west/northwest Downeast.

For tonight, VFR n of KBHB, as cigs and vsbys could drop to MVFR
there w/the potential for IFR well after midnight. KBGR could
see a period of MVFR cigs and vsbys.

SHORT TERM:
Wednesday...Mainly MVFR with showers and storms likely. Rain may
be heavy at times towards CAR/PQI/HUL in the AM. VCTS w/ gusty
winds possible at BGR/BHB in the afternoon and early evening.
Light and variable wind.

Wednesday night...Improving to VFR most areas, though could be
MVFR/IFR in patchy fog. Light NW winds.

Thursday through Thursday night...Mainly VFR with NW winds 5 to
10 kts, gusting to 15 kts during the afternoon. A passing shower
possible across inland TAF sites.

Friday through Friday night...VFR, becoming MVFR/IFR in showers
and storms. W to NW wind at 5 to 10 kts.

Saturday...VFR with MVFR possible in passing showers. NW winds
at 5 to 10 kts.
&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels this afternoon through tonight. Visibilities will be
reduced in fog this afternoon through tonight.
Showers/thunderstorms possible later this afternoon into the
evening, with still a chance of showers overnight.

SHORT TERM: Below SCA conditions anticipated through Sat. Winds
light and variable as low pres passes north of the waters Wed,
with a cold front passing over the waters Wed evening w/ showers
and thunderstorms. Patchy fog will be possible Wed into Thurs.
Onshore winds Wed turn NW Wed night into Fri.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Hewitt
Short Term...Cornwell
Long Term...Cornwell
Aviation...Norcross/Hewitt/Cornwell
Marine...Norcross/Cornwell
Hazardous weather outlook, Jul 20, 5:04 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
504 AM EDT Tue Jul 20 2021

MEZ001>006-010-011-015>017-029>032-210915-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
504 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall is possible across the northern and western areas
early Wednesday.

Thunderstorms with strong wind gusts are possible along the coast
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-210915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
504 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 20, 3:16 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Caribou ME
316 PM EDT Tue Jul 20 2021

MEZ011-015>017-029-202015-
Interior Hancock-Coastal Hancock-Southern Penobscot-Central
Washington-Central Penobscot-
316 PM EDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
WASHINGTON...NORTHERN HANCOCK AND SOUTHEASTERN PENOBSCOT COUNTIES...

At 315 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Grand Falls to near
Dedham. Movement was southeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Ellsworth, Bucksport, Brewer, Dedham, Grand Falls, Franklin,
Orrington, Holden, Milford, Eddington, Bradley, Clifton, Otis,
Mariaville, Eastbrook, Burlington, Waltham, Amherst, Aurora and Great
Pond.

This includes the following highways...
 US Highway 1 near Ellsworth.
 State Highway 9 between East Eddington and Junction 193.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4473 6875 4532 6822 4511 6776 4447 6831
TIME...MOT...LOC 1915Z 315DEG 16KT 4520 6819 4473 6861

LF
Special weather statement, Jul 20, 4:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
413 PM EDT Tue Jul 20 2021

MEZ016-017-029-030-202045-
Interior Hancock-Coastal Hancock-Coastal Washington-Central
Washington-
413 PM EDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WASHINGTON
AND CENTRAL HANCOCK COUNTIES...

At 412 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles southwest of Grand Lake Stream
to near Ellsworth. Movement was southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Ellsworth, Bar Harbor, Blue Hill, Cherryfield, Dedham, Steuben,
Columbia Falls, Columbia, Deblois, Centerville, Penobscot Township,
Hancock, Franklin, Orland, Gouldsboro, Lamoine, Trenton, Surry,
Sullivan and Otis.

This includes the following highways...
 US Highway 1 between Ellsworth and Gouldsboro, and near
Cherryfield.
 State Highway 9 near Junction 193.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4453 6872 4506 6801 4484 6753 4430 6829
TIME...MOT...LOC 2012Z 311DEG 19KT 4497 6791 4452 6853

LF

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:16 PM EDTSpecial Weather StatementCARHancock59 min
Jul 20, 4:52 PM EDTSpecial Weather StatementCARHancock38 min
Jul 20, 5:40 PM EDTSpecial Marine WarningCAR35 min
Jul 20, 6:10 PM EDTSpecial Marine WarningCAR35 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.